Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Louisville, KY

July 23, 2003Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2003, 12:21 PM CDT for Hart County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 12:21 PM CDT (17:21 UTC)
Expired
Jul 23, 2003, 12:45 PM CDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Hart County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS53 KLMK 231721
SVRLMK
KYC099-231745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HART COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1245 PM CDT

* AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KESSINGER...OR ABOUT 34 MILES NORTHEAST OF
  BOWLING GREEN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNFORDVILLE AROUND 1230 PM CDT
  ROWLETTS AROUND 1240 PM CDT
  HARDYVILLE...CANMER AROUND 1245 PM CDT

LARGE HAIL...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY 
AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3742 8598 3729 8610 3716 8588 3726 8573

$$
JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:24 AM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 2:24 AM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 AM EDT WED JUL 23 2003

...SHORT TERM...

RECENT SAT PICS SHOWING SCT TO BKN DECK OF CLOUDS ACROSS THE CENTRAL
PARTS OF THE CWA THIS MORNING...WITH MORE EXTENSIVE CLOUDS LOCATED
OVER THE EAST.  IN AREAS THAT HAVE CLEARED...PATCHY FOG HAS
DEVELOPED WITH KSME REPORTING LESS THAN A QUARTER ALREADY.  PLAN ON
MENTIONING PATCHY FOG THIS MORNING IN THE ZONES.

LOOKING AT THE BIGGER PICTURE...LARGE TROF OVER THE EASTERN U.S. IS
FORECAST TO EVENTUALLY PULL OFF TO THE EAST OVER THE NEXT 12 TO 24
HOURS.  AS FOR US...WELL HAVE ONE MORE DAY TO DEAL WITH IT.  COUPLE
OF UPPER LEVEL VORTS WILL ROUND THE BASE OF THE TROF LATER THIS
AFTERNOON.  KEY FEATURE IS CURRENTLY IN NORTHWEST ILLINOIS AND IS
EASILY SEEN ON THE LATEST WV.  COOL H5 TEMPS ASSOCIATED WITH THE
LARGE TROF WILL HELP RAMP UP MID LEVEL LAPSE RATES AND LEAD TO A
GENERALLY UNSTABLE ATMOSPHERE THIS AFTERNOON.  EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN...AND WITH FREEZING
LEVEL DOWN AROUND THE 10-11KFT RANGE...SOME STORMS...IF STRONG
ENOUGH...COULD PRODUCE SOME HAIL.  IT APPEARS THAT THE BEST CHANCE
WILL BE OVER THE EASTERN PORTIONS OF THE CWA...THUS WE PLAN ON
RUNNING 30 POPS IN THE WEST AND 40 POPS IN THE EAST FOR THIS
AFTERNOON AND EVENING.  CONVECTIVE ACTIVITY EXPECTED TO END WITH THE
LOSS OF HEATING THIS AFTERNOON AND THE DEPARTURE OF THE UPPER LEVEL
VORT.  UNDER PARTLY CLOUDY SKIES TODAY...TEMPERATURES WILL BE RATHER
COOL FOR THIS TIME OF THE YEAR.  MAV/MET/FWC NUMBERS ARE SIMILAR TO
PREVIOUS RUNS WITH MID 70S EXPECTED.  COOL OVERNIGHT MINS EXPECTED
AS WELL WITH NUMERICAL GUIDANCE SUGGESTING UPPER 50S TO NEAR 60 FOR
TONIGHT.  AS THE TROF HEADS EAST DURING THE DAY ON THURSDAY...HIGH
PRESSURE WILL MOVE IN AND GIVE MUCH OF THE REGION MOSTLY SUNNY
SKIES.  MAV/FWC/MET NUMBERS AGAIN ARE TIGHTLY CLUSTERED AND PLAN ON
USING A BLEND.  DRY FORECAST EXPECTED THROUGH THE WEEKEND WITH
MODERATING TEMPERATURES.  TEMPS EXPECTED TO BE BACK TO NEAR NORMAL
BY SATURDAY.

...EXTENDED...

EXTENDED PACKAGE LOOKS GOOD AT THIS POINT...NO CHANGES EXPECTED.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 23, 4:05 AM CDT, 8 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE ACROSS THE OHIO
VALLEY TODAY. THIS LOW PRESSURE SYSTEM...COUPLED WITH RESIDUAL
MOISTURE AROUND OUR REGION...WILL ONCE AGAIN LEAD TO SCATTERED
THUNDERSTORMS DEVELOPING. THUNDERSTORMS SHOULD BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. BECAUSE OF UNUSUALLY COLD
AIR ALOFT...SOME OF THE STORMS COULD PRODUCE HAIL. BRIEF HEAVY RAIN
AND DEADLY LIGHTNING WILL ALSO BE NOTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT IS EXPECTED TO APPROACH THE OHIO VALLEY ON SUNDAY...
BEFORE STALLING.  WITH THE FRONT IN OUR PROXIMITY...THUNDERSTORMS
WILL BE POSSIBLE DURING THE SUNDAY THROUGH TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STUREY

In the hours before

Local storm report, Jul 23, 12:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    MORGANTOWN                KY   WIND DAMAGE
07/21/03   BUTLER                         SCATTERED TREES DOWN
                                          ACROSS NORTWEST PART OF
                                          COUNTY. REPORTED BY HIGHWAY
                                          DEPT.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:26 PM CDTSevere Thunderstorm WarningLMKWarren34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.